Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 14, 2024, 7:01 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2024, 7:01 PM MST (02:01 UTC)
- Expired
- Jul 14, 2024, 10:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2708 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
747
WGUS55 KTWC 150201
FFWTWC
AZC019-021-150500-
/O.NEW.KTWC.FF.W.0018.240715T0201Z-240715T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
701 PM MST Sun Jul 14 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northern Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 1000 PM MST.
* At 701 PM MST, Doppler radar indicated a line of severe
thunderstorms producing heavy rain along and west of
Interstate-10. Between 1 and 2 inches of rain has fallen in an
area between Avra Valley and Jackrabbit in the northern Tohono
Oodham Nation. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Avra Valley, Pinal Airpark, Cockleburr, Kohatk, Jack Rabbit and
Silver Bell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3267 11204 3275 11191 3265 11164 3258 11144
3252 11134 3239 11136 3233 11148 3251 11185
3258 11201
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:47 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 14, 1:47 PM MST, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Sun Jul 14 2024 .SYNOPSIS...Temperatures will fall back closer to seasonal averages as high pressure weakens and deeper moisture returns to the area. Thunderstorm coverage will ramp back up starting today and continuing into the work week. Damaging thunderstorm winds will continue to be a threat with some storms, along with heavy rain threats gradually increasing through the week. && .DISCUSSION...Deeper moisture has spread into the area, largely from the Gulf of CA as we see a direct push up through Sonora as well as a surge into the lower deserts. The 12Z KTWC sounding had precipitable water back up to 1.5 inches with marginal convective inhibition in the morning that will be easily overcome to tap into a marked increase in CAPE. Decent shear as well. Valley storms should be well supported with some organized strong outflows possible. Steering level flow is easterly, but propagation along outflows will also be a consideration. Orientation of outflow from the rim country should be more easterly, and could impact northern and northwestern areas, but doesn't suggest evening impacts for Tucson. Ensemble means keep the high meandering around from just east/northeast of us to nearly overhead during the coming week. On days where the high is northeast and east of us we'll continue to be vulnerable to strong organized outflow. On days where it's overhead, the relative mid level warming combined with a generally weaker flow will make for less organized shorter lived pulse storms. Today and Monday look favorable for stronger storms. The deeper moisture should remain in place, so localized flooding concerns will be an issue again through the week. We'll keep an eye on a slow moving easterly wave that is expected to meander gradually westward across north central Mexico this week, perhaps pushing just south of us around Thursday. Any potential tropical systems should remain well south of any regions that would influence our weather. Overall, typical late July weather. && .AVIATION...Valid through 16/00Z. SCT-BKN clouds at 8k-12k ft AGL thru 15/04Z and again aft 15/18Z, with diminishing cloud cover between 15/04Z and 15/18Z. ISOLD/SCT TSRA/SHRA thru 15/04Z, mainly south of KTUS from KFHU westward through Santa Cruz county and into central/western Pima county and also in the White Mountains. SCT TSRA/SHRA developing areawide again aft 15/19Z. MVFR conditions in TSRA, with mountain obscurations, vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring a SWLY thru NWLY direction during the afternoon/early evening hours and variable in direction at other times. The exception will be in the upper Gila River valley near KSAD where WLY/NWLY SFC wind will be 12-18 kts with gusts to 26 kts thru 15/04Z and again aft 15/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture has moved back into southeast Arizona and typical mid July moisture levels are expected through the week. This will result in the daily cycle of mainly afternoon and evening showers and thunderstorms, with the potential for more widespread rainfall. The main threats will be strong, gusty and erratic outflow winds and heavy rainfall leading to localized flash flooding. Minimum relative humidity values will be 17-30 percent in most lower elevation locations and 30-45 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. The exception will be in the upper Gila River valley around Safford, where afternoon/early evening winds will be west-northwest at 15-20 mph and gusts to 25-30 mph through Wednesday. Wind direction will primarily be southwest through northwest into the middle of the week, with winds switching to an easterly direction Thursday and Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 14, 6:16 PM MST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
616 PM MST Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Flash Flood 6 WNW Tucson 32.23N 110.98W
07/14/2024 Pima AZ Trained Spotter
1-2 feet of water on I-10/St Marys frontage
road. Stalled vehicles on roadway.
&&
CWRLocal storm report, Jul 14, 6:25 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
625 PM MST Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 1 WSW Oro Valley 32.42N 110.98W
07/14/2024 M64 MPH Pima AZ Mesonet
Mesonet station GW4314 TUCSON.
&&Local storm report, Jul 14, 6:33 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
633 PM MST Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Gst 10 ESE Picture Rocks 32.29N 111.09W
07/14/2024 M76 MPH Pima AZ Public
Personal weather station measured gust to
76.
&&Local storm report, Jul 14, 6:46 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
646 PM MST Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail Vail 32.20N 110.89W
07/14/2024 M0.75 Inch Pima AZ Trained Spotter
3/4 inch haill and estimated wind gusts to
50 mph.
&&Local storm report, Jul 14, 6:50 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
650 PM MST Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tstm Wnd Dmg 2 E Picture Rocks 32.35N 111.22W
07/14/2024 Pima AZ Public
Report of roof damage and possibly partially
blown off in Picture Rocks, AZ.
&&Local storm report, Jul 14, 6:53 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
653 PM MST Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Tstm Wnd Dmg 8 SSW Oro Valley 32.32N 111.05W
07/14/2024 Pima AZ Trained Spotter
Awnings torn off homes, debris in the roads.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:04 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Jul 14, 5:29 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 61 min |
| Jul 14, 5:29 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 118 min |
| Jul 14, 5:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Pinal | 66 min |
| Jul 14, 5:48 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 3 hr |
| Jul 14, 6:00 PM MST | Tornado Warning | TWC | Pima, Pinal | 15 min |
| Jul 14, 6:04 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 91 min |
| Jul 14, 6:22 PM MST | Tornado Warning | TWC | Pima | 23 min |
| Jul 14, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 64 min |
| Jul 14, 6:45 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 14, 6:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 14, 6:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 30 min |
| Jul 14, 7:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 51 min |
| Jul 14, 8:11 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Jul 15, 1:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 22 min |
| Jul 15, 2:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 15, 2:39 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Jul 15, 2:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 15, 2:59 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 3:11 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 15, 3:38 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Jul 15, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 61 min |
| Jul 15, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 20 min |
| Jul 15, 4:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 15, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Jul 15, 4:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 15, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
| Jul 15, 4:54 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.